Home-hero-background

Antibiotic-Associated Diarrhoea

research area

Diarrhoea is a common side effect of antibiotic treatment, occurring in 5-39% of people taking antibiotics or within 2-3 weeks of finishing a course (McFarland, 1998). Risk factors include older age, frailty, underlying morbidity and broad-spectrum antibiotics (particularly clindamycin, second- and third-generation cephalosporins, quinolones, co-amoxiclav and aminopenicillins).

 

Clostridium difficile infection

Around 20-30% of antibiotic-associated diarrhoea cases are caused by Clostridium difficile (C. difficile) (NICE Evidence Summary [ESMPB1] 2015) . Its growth is usually prevented by the normal gut bacteria but if antibiotics disrupt this microbiota, C. difficile can grow unchecked, producing toxins that cause illness, ranging from diarrhoea to pseudomembranous colitis (a potentially fatal disease). Those most at risk are older hospital patients, with over 80% of reported C. difficile cases occurring in those over 65 years. Illness can be recurrent and fatal.

C. difficile spores can survive for long periods in the environment so will spread easily on the hands of anyone who has picked them up, perhaps from infected patients or surfaces. Good hygiene as well as strict antibiotic prescribing regimes (although limited) are the best way to prevent this. Novel non-antibiotic therapeutics for the treatment of C. difficile associated diarrhoea are also being sought, to both eliminate the pathogen and restore the gut microbiota (Rineh et al. 2014).

Probiotics and antibiotic associated diarrhoea

Probiotics are known to address gut dysbiosis, one of the underlying risks for C. difficile infection, thus there has been considerable research in this area, particularly into whether risk can be reduced by taking a probiotic before, during and/or after antibiotics. A Cochrane Review concluded that there is moderate certainty that probiotics are effective for preventing C. difficile associated diarrhoea in adults and children (Goldenburg et al. 2017).  Studies have shown positive effects of the probiotic L. casei Shirota in reducing the incidence of C. difficile associated diarrhoea and lowering the risk of relapse (Lewis et al. 2009, Martinez et al. 2003, Stockenhuber et al. 2008Wong et al. 2015).

Study: AAD & C.Difficile

Effects on incidence of antibiotic-associated diarrhoea and Clostridium difficile infection (older adult patients)  - Pirker et al. (2012) Food & Agric Immunol 24(3):315-330.

Method: This Austrian study involved 678 hospital patients (mean age 71) who were on a range of single or multiple antibiotic regimes. One group (n=340) consumed a daily fermented milk drink containing L. casei Shirota (6.5 x 109 CFU) during antibiotic treatment and for a further three days after this ceased. A control group of patients (n=338) received only their antibiotic regime.

Results: A significant reduction in both antibiotic-associated diarrhoea and C. difficile-associated infection was observed in those consuming L. casei Shirota alongside their antibiotic regime compared to control (antibiotic regime only).
Faecal analysis showed that antibiotic therapy alone decreased the abundance of total bacteria, Bifidobacterium species and Clostridium clusters IV and XI, with a concurrent increase in Enterobacteriaceae. However, administration of L. casei Shirota reduced the observed antibiotic-induced dysbiosis, and increased levels of Lactobacillus. 

 

Pirker 2012

Study: C. difficile relapse

Risk of relapse following C. difficile infection - Lee et al. (2013) Int J Probiotics Prebiotics 8(3/4):145-148

Recurrence rates are high in patients who have had C. difficile infection (CDI): up to 35% of patients can have a relapse. The cost of treating such patients is high, estimated as up to £11,000 per episode.

Method: This single-site, cohort-controlled study in a UK hospital followed up 66 patients (median age 78 years) with CDI who, when first diagnosed, were treated with antibiotics alone or with antibiotics in combination with an L. casei Shirota fermented milk drink.

Results: Rates of recurrent CDI were significantly lower in the L. casei Shirota cohort (3.2%) compared to the control (20.0%; P=0.007). Only six patients (19.4%) in the probiotic group required re-admission for diarrhoea within three months, compared to 13 patients (35.1%) in the control group.

Study: AAD in Spinal Cord Injury

Risk of antibiotic-associated diarrhoea (AAD) in spinal cord injury (SCI) patients - Wong et al. (2013) Br J of Nutr 111(4):672-8.

Method: This randomised controlled trial at the National Spinal Injuries Centre at Stoke Mandeville Hospital, involved 164 subjects with a SCI who were on antibiotics.  Subjects were assigned a fermented milk drink containing L. casei Shirota for the duration of their antibiotic course and for 7 days thereafter, or control (no probiotic, antibiotic regime only).  Bowel movements were monitored by nursing staff for the presence of antibiotic-associated diarrhoea (AAD), and where necessary stool samples were sent to the microbiology laboratory for the detection of C. difficile toxin.

Results: The probiotic group had a significantly lower incidence of AAD (17.1% vs 54.9%, P<0.001). Only one patient had confirmed CDI. This patient was in the control group, i.e. not taking the probiotic.

RELEVANT RESOURCES

Antibiotic-Associ…

Dr Samford Wong presents on prevention of AAD in spinal cord injury patients

Read More
YakultTalk10

Study Day 2014 Su…

A summary of presentations including those on AAD & C. difficle infection

Read More
Study Day 2014 FN

Infectious Diarrhoea

Explore LcS research

read more

Constipation

Explore LcS research

read more

Inflammatory Bowel Disease

Explore LcS research

read more